Page 1 of 1 [ 9 posts ] 

Tortuga
Veteran
Veteran

User avatar

Joined: Dec 11, 2007
Posts: 609

13 May 2009, 7:56 pm

I started my son on Zyrtec before the spring allergy season started and he has had some really bad tics, vocal and motor. I thought it was the tree pollen that caused the tics. His allergies were controlled better with the Zyrtec (than it was with Claritin). I didn't even think the tics could be a result of the Zyrtec. I took him off Zyrtec a little over a week ago. The tics are less severe, but still not so good.

I still don't even know if it was the Zyrtec or not. I wondered if anyone else had a similar experience with this. I'm hoping the tics go away.



Lainie
Snowy Owl
Snowy Owl

User avatar

Joined: May 27, 2007
Posts: 168
Location: California

14 May 2009, 1:30 am

I wonder if the Zyrtec has a stimulant in it (like the non drowsy kind?). I know sometimes ADHD meds that are stimulants can cause tics in ADHD kids and I wonder the stimulant is the cause.



schleppenheimer
Veteran
Veteran

User avatar

Joined: Aug 31, 2006
Posts: 1673

14 May 2009, 7:59 am

We had similar responses, whether to Zyrtec or just to allergies, when my son was on this med.

We have not had him on allergy medication for years, as his allergies are mild and the meds seemed (I think) to make the tics worse. He still has tics -- he scrunches up his nose, etc. -- during allergy season. I've noticed the same response in "typical" kids, and so I just don't worry so much about it now.



Tortuga
Veteran
Veteran

User avatar

Joined: Dec 11, 2007
Posts: 609

14 May 2009, 8:37 am

My son had very mild tics in the past, so I was shocked by the explosion of tics. He's still not back to where he was. I put him back on Claritin to get him through the rest of the tree pollen season. I think he can get by without anything when summer time gets here. He's not as allergic to grasses and weeds. I wish they had a cure for allergies. They are just awful.



Tortuga
Veteran
Veteran

User avatar

Joined: Dec 11, 2007
Posts: 609

14 May 2009, 8:38 am

Lainie wrote:
I wonder if the Zyrtec has a stimulant in it (like the non drowsy kind?). I know sometimes ADHD meds that are stimulants can cause tics in ADHD kids and I wonder the stimulant is the cause.


Zyrtec usually makes people drowsy. If I take one at night, I have a hard time getting out of bed the next day. It didn't make him sleepy though.



Mage
Veteran
Veteran

User avatar

Joined: Oct 10, 2006
Posts: 1290

14 May 2009, 10:35 am

Is it a tic or a fasciculations? Fasciculations are sometimes called tics, but they are different. Fasciculations are usually just one small muscle having a spasm, like an eyelid twitching, or a pulsing of a leg muscle. These can be cured over time by taking a magnesium supplement, as it's usually a lack of magnesium that causes the muscle to spasm like that.

An actual tic, like what people with Tourette's have, would be of neurological cause so it might be worthwhile to see a neurologist.

Either way, I don't think the Zyrtec is causing it.



Tortuga
Veteran
Veteran

User avatar

Joined: Dec 11, 2007
Posts: 609

14 May 2009, 2:13 pm

They are tics and not small twitches or repetitive stims. I mentioned it to the doctor and he said it's probably not Tourettes. Reminds me of when he told me, it's not autism (but it was).

I did start giving him magnesium supplements at about the time that I discontinued the zyrtec. I had read that magnesium might help with tics. I'm going to add B6 to the mix because I read one study where they treated Tourettes with B6/magnesium and I had already heard that was used for autism.



andermom
Emu Egg
Emu Egg

User avatar

Joined: Jun 11, 2009
Posts: 1

12 Jun 2009, 9:22 pm

My 3 1/2 year old son was recently diagnosed with TS (Tourette Syndrome). He has also suffered from allergies since he was very young. I started reading a book about the disorder because I had never heard much about it. It was called Children with Tourette Syndrome A Parents Guide. There was a page in there that talked about allergy medications like Zrytec and Clariton etc. that can intensify the tics in kids with TS. I have not confirmed this with our pediatrician yet, but I found this interesting...something to think about.



Tortuga
Veteran
Veteran

User avatar

Joined: Dec 11, 2007
Posts: 609

13 Jun 2009, 10:20 am

Andermom, I started my son back on Claritin and they caused tics toos. The tics weren't as bad as they were with Zyrtec, but it was still noticeable. I don't know if your pediatrician will admit that antihistimines make tics worse for some children. My experience with doctors is that they will tell you that it's not the drug that is causing the side effect...but when you stop the drug the side effect goes away.

My son has year-round allergies, but tree allergies are his worst. When tree pollen was over, I still had him Claritin and he was having tics. I decided to stop the Claritin and he was okay with that. He's old enough to tell me when he's really uncomfortable with his allergies. The tics are almost all gone at this point. He will randomly shout out or twitch, but it isn't sustained any longer.

I would really like to know how they treat allergies for kids with tic disorders if the antihistamines make the tics so bad. My son had an extremely difficult time doing school work while the tics were going on. I thought about allergy shots, but he's wildly afraid of needles and allergy shots aren't a sure thing anyway.

Epsom salt baths & magnesium supplements do help with hyperactivity.



Display posts from previous:  Sort by  


Page 1 of 1 [ 9 posts ] 




You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum
Jump to: